North Dakota, 2011

Flooding in North Dakota, June 1 to 30, 2011

June 1 to 30, 2011 · NWS FGF · 3 events in 3 counties and zones

Wet weather continued through the month of June, causing the levels of Devils Lake and Stump Lake to hold fairly steady. 30 feet MSL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
$60,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Wet weather continued through the month of June, causing the levels of Devils Lake and Stump Lake to hold fairly steady. Devils Lake started the month with an elevation of roughly 1454.25 feet MSL and ended the month of June at an elevation of roughly 1454.30 feet MSL. Stump Lake began the month of June at an elevation of roughly 1454.05 and ended the month at an elevation of 1454.35 feet MSL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 7:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 31, 7:48 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
848 PM CDT TUE MAY 31 2011

.DISCUSSION...

STRONG WINDS WILL CONTINUE TO SUBSIDE AFTER 03Z...WITH GUSTY WINDS
UP TO 50 MPH POSSIBLE THROUGH 10 PM. THERE IS A STRONG PRESSURE
RISE IN THE NORTHERN VALLEY...HELPING MIX 50-55KT TO THE SFC.
SOUNDINGS WILL BECOME LESS ADIABATIC OVERNIGHT...AND WINDS WILL
CONTINUE TO SLOWLY SUBSIDE.

&&

.AVIATION...

CIGS SHOULD IMPROVE INTO THE VFR RANGE OVERNIGHT...AND STRONG
WESTERLY WINDS WILL ALSO SUBSIDE AFTER 04Z.

&&

.PREV DISCUSSION... /ISSUED 616 PM CDT TUE MAY 31 2011/

DISCUSSION...

WE ARE GETTING WIND GUSTS IN EXCESS OF 60 MPH IN PORTIONS OF THE
DEVILS LAKE BASIN...SO HAVE ISSUED A HIGH WIND WARNING THROUGH 9
PM HERE. WINDS SHOULD SUBSIDE THEREAFTER...ALTHOUGH A WIND
ADVISORY MAY BE NEEDED FURTHER INTO THE EVENING. WE WILL EVALUATE
THIS LATER THIS EVENING...WITH ABOUT 60 KT TO MIX HERE THROUGH
03Z.

PREV DISCUSSION... /ISSUED 230 PM CDT TUE MAY 31 2011/

DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN
CHANCES. OVERALL MODELS IN PRETTY CLOSE AGREEMENT AND WILL USE BLEND
FOR FORECAST.

SURFACE/UPPER LOW TAKING ITS TIME PROPAGATING EAST TODAY. AS A
RESULT CURRENT WRAP AROUND PCPN BAND WILL TAKE LONGER TO CROSS
MAINLY NORTHERN FA TONIGHT. HAVE INCREASED/EXTENDED POPS ACCORDINGLY.
RELAXING GRADIENT FROM WEST TO EAST OVERNIGHT AS LOW PULLS EAST
SHOULD ALLOW GUSTY WINDS TO DIMINISH. WILL MAINTAIN ADVISORY AS
STRONGEST WINDS LIKELY LATE THIS AFTERNOON AND LET LATER SHIFT
MONITOR DOWNWARD TRENDS. CLEARING ENTERING WESTERN ND ATTM AND
EXPECT THIS TO AFFECT FA LATER TONIGHT. DO EXPECT WINDS TO HOLD UP
TO A DEGREE GOOD PART OF NIGHT AND UPSTREAM DEWPOINTS FOR THE MOST
PART ABOVE 40 SO WILL HOLD CLOSE TO GUIDANCE.

ON WEDNESDAY SURFACE HIGH PRESSURE/DRYING COLUMN AND MODEST WARM
ADVECTION SHOULD ALLOW RESPECTABLE TEMPERATURE RECOVERY CLOSE TO
AVERAGE FOR A CHANGE.

NEXT TROUGH SHIFTING INTO THE ROCKIES WILL PUT FA INTO INCREASING SW
FLOW ALOFT FOR THE SECOND HALF OF THE WORK WEEK. MODELS SLOW IN
ATTEMPTING TO BRING PCPN BACK INTO THE REGION SO HAVE TRIMMED BACK
ON POPS WEDNESDAY NIGHT.

FOR THURSDAY AND FRIDAY UPPER LOW AND ASSOCIATED SURFACE BOUNDARY
WILL SLOWLY WORK E-NE. MODELS WANT TO BRING BAND OF PCPN THROUGH FA
THURSDAY IN ZONE OF STRONG WARM ADVECTION. CATCH IS STRONG CAP SETS
UP WHICH MAY LIMIT PCPN POTENTIAL. WITH MAIN FORCING TO OUR WEST
HAVE BASICALLY MAINTAINED LOW/MID LEVEL POPS FOR NOW. TEMPERATURES
WILL HINGE ON CLOUD COVER HOWEVER WITH WARM COLUMN WILL NOT TAKE
MUCH SOLAR TO BOOST TEMPERATURES.

LONG TERM (SAT-TUE)...
MODELS IN FAIR AGREEMENT WITH THE GENERAL UPPER AIR PATTERN FOR THE
WEEKEND. AS A LOW PRESSURE SYSTEM LIFTS NORTH INTO THE HUDSON BAY
WESTERLY 500MB WINDS SET UP AND THICKNESSES INCREASE SATURDAY AND
SUNDAY. KEPT THE FORECAST DRY AS SFC HIGH PRESSURE DEVELOPS UNDER
BUILDING HEIGHTS AS RIDGING OVER THE WESTERN HIGH PLAINS WORKS INTO
THE NORTHERN PLAINS. THIS WILL RESULT IN WARMER TEMPS AND HIGHS NEAR
NORMAL FOR THE WEEKEND. MORE UNCERTAINTY ENTERS THE PICTURE ON
MONDAY AND TUESDAY AS MODELS SOLNS DIVERGE. ECMWF DEVELOPS SW FLOW
AND THE GFS BRINGS IN A WAVE IN THE NW FLOW. EITHER WAY SLIGHT CHC
OF TSTORM IS WORTH MENTIONING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NDZ016-027-029-
     030-039-049-052-053.

     HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NDZ006>008-014-
     015-024-026-028-038-054.

     WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NDZ006>008-014-
     015-024-026-028-038-054.

MN...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR MNZ001>005-007-
     008-013>017-022>024-027>032-040.

&&

DK
Hazardous weather outlook, May 31, 4:52 AM CST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 AM CDT TUE MAY 31 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
552 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A DEEP LOW PRESSURE SYSTEM MOVING ACROSS MANITOBA AND ONTARIO WILL
BRING VERY STRONG WESTERLY WINDS ACROSS THE REGION TODAY. WINDS
WILL BEGIN TO INCREASE BY MID MORNING...REACHING INTO THE 25 TO 40
MPH RANGE BY AFTERNOON. SOME GUSTS UP TO 50 MPH WILL BE POSSIBLE.
THE HIGHEST WINDS WILL BE WEST OF THE RED RIVER VALLEY...AND LARGE
WAVES OF 3 TO 6 FEET WILL BE POSSIBLE ON THE EASTERN SHORES OF
DEVILS LAKE. BEACH EROSION AND DEPOSITS OF DEBRIS ON ROADS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER AIR AND MOISTURE WILL MOVE BACK INTO THE AREA LATE
WEDNESDAY NIGHT AND INTO THURSDAY. THUNDERSTORMS WILL BEGIN IN
SOUTHEASTERN NORTH DAKOTA THURSDAY MORNING AND PUSH NORTH AND
EASTWARD THROUGHOUT THE DAY. THERE IS STILL SOME UNCERTAINTY AS TO
HOW STRONG THE STORMS WILL BE...BUT SOME HAIL REPORTS ARE NOT OUT
OF THE QUESTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JR

In the hours before

Local storm report, May 31, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     FARGO                   46.88N 96.82W
05/30/2011  M58 MPH          CASS               ND   MESONET

            NDAWN SITE AT NORTH DAKOTA STATE UNIVERSITY

&&

WBARRETT
Local storm report, May 31, 8:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     6 S HILLSBORO           47.32N 97.06W
05/30/2011  M62 MPH          TRAILL             ND   MESONET

            HILLSBORO NDAWN

&&

WBARRETT
Local storm report, May 31, 8:55 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
955 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     2 N ADA                 47.33N 96.51W
05/30/2011  M60 MPH          NORMAN             MN   MESONET

            ADA NDAWN

&&

WBARRETT
Local storm report, May 31, 8:56 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     2 W ELDRED              47.68N 96.82W
05/30/2011  M61 MPH          POLK               MN   MESONET

            ELDRED NDAWN

&&

WBARRETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Nelson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
48.190, -98.400

Flood, Benson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
48.370, -99.410

Flood, Ramsey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ramsey County, 1.15 mi NW of St Joe to 5.38 mi W of Garske
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
48.530, -98.940

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314238, 314239, 314240.